Taking an overdose of Actemra (tocilizumab) could potentially cause problems such as low white blood cells. However, when clinical studies were performed using several times the recommended dosage, no serious problems occurred. Because not much information is available about the effects of overdosing on this medication, treatment would likely focus on treating any resulting symptoms.
Can You Take Too Much Actemra?Actemra® (tocilizumab) is a prescription arthritis medication that is administered either intravenously (through an IV) or by subcutaneous injection and is used to treat rheumatoid arthritis and idiopathic juvenile arthritis. As with most medications, it is probably possible to take too much Actemra. The specific effects of an overdose will likely vary, depending on a number of factors, including how much was taken and whether it was taken with any other medications or substances.
Effects of an OverdoseThe highest studied dosage of Actemra (which is several times the usual recommended dosage) caused low white blood cells in all five people who were given this dose, although no serious problems occurred. One case of accidental overdose (with a dose 5 to 10 times the standard recommended dose) has been reported; no serious problems occurred.
Treatment for an Actemra OverdoseBecause so little is known about the effects of an overdose, it is also not clear how to treat someone who has taken an Actemra overdose. Therefore, treatment will likely involve supportive care, which may include:
- Careful monitoring of white blood cells
- Careful monitoring for signs and symptoms of an infection
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on this medication.